Nebraska, 2003

Hail in Nebraska, August 19, 2003

August 19, 2003 · NWS LBF · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 19, 2:45 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 19, 2:45 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT TUE AUG 19 2003

...FOCUS ON TEMPERATURES AND PRECIPITATION CHANCES NEXT 30 HRS...

00Z UPPER AIR ANALYSIS SHOWING TWO 500 MB LOWS...ONE OVER NORTHWEST
SOUTH DAKOTA AND A SECOND OVER SOUTH CENTRAL WYOMING. CURRENTLY AT
THE SURFACE...LOW PRESSURE CENTERED OVER SOUTH CENTRAL NORTH DAKOTA
WITH A TROF/WEAK COLD FRONT EXTENDING ACROSS WEST CENTRAL NEBRASKA
AND A HIGH CENTERED OVER WESTERN WYOMING.

MODELS IN DECENT AGREEMENT...HOWEVER HAVE SOME VARIABILITY TO
LOCATION AND MOVEMENT OF THE TWO UPPER LOWS ACROSS THE NORTHERN
PLAINS. GFS TRACKS UPPER LEVEL LOWS SLOWLY NORTHEASTWARD INTO
WEDNESDAY...THEN FIZZLES THEM OUT AS THEY TRACK NORTH OF THE GREAT
LAKES FOR THE WEEKEND. ETA PUTS MORE EMPHASIS ON NORTHERN LOW...
PULLING SOUTHERN LOW TO THE NORTH (STILL WEAKENS LOW AS IT LIFTS
INTO CANADA). GFS IS THE MAIN MODEL OF CHOICE WITH A FEW TWEAKS TO
ETA SOLUTIONS.

.TODAY/TONIGHT...SURFACE TROF SHOWS LITTLE MOVEMENT (ACTUALLY
RETROGADES TO THE WEST A LITTLE) EARLY TODAY AS UPPER LEVEL LOWS
DRIFT SLOWLY TO THE EAST. THIS WILL SET THE STAGE FOR A
REPEAT/CONTINUATION OF SHOWERS AND THUNDERSTORMS TODAY. SEVERE
THUNDERSTORMS ARE POSSIBLE AS UPPER LOW/SURFACE TROF SLIDE ACROSS
THE FORECAST AREA THIS EVENING PRODUCING LI/S AROUND -6 AND CAPES
NEARING 2000 J/KG...THE MAIN THREAT IS HAIL AND HIGH WINDS. SEE
STORM PREDICTION CENTER DAY 1 OUTLOOK.

.WEDNESDAY...THE LOW/TROF WILL HAVE MOVED EAST OF THE FORECAST AREA
WHILE A 500 MB HIGH BUILDS ACROSS THE SOUTHWEST US. THE RIDGE WILL
END THE CHANCE FOR PRECIPITATION AGAIN FOR THE REST OF THE FORECAST
PERIOD.

.EXTENDED FORECAST LOOKING GOOD AS 500 MB HIGH DOMINATING THE
CENTRAL US...NO CHANGES MADE BEYOND FRIDAY.

.LBF...NONE.

MASEK
Hazardous weather outlook, Aug 19, 2:45 PM CST, 3 hours 35 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS DEVELOPMENT WILL BE POSSIBLE THROUGH THE EVENING HOURS
ACROSS THE ENTIRE OUTLOOK AREA. AN UPPER LEVEL LOW MOVING ACROSS THE
WESTERN OUTLOOK AREA...WITH COOLER TEMPERATURES ALOFT...COMBINED
WITH STRONG AFTERNOON HEATING HAS LEAD TO A MODERATELY UNSTABLE
ATMOSPHERE. SOME OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS WITH
THE AREA OF GREATEST RISK EAST OF A LINE FROM IMPERIAL TO OGALLALA
TO VALENTINE.

THE MAIN THREAT WITH ANY STORM THAT REACHES SEVERE LIMITS WILL BE
STRONG...DAMAGING WIND GUSTS 60 MPH OR GREATER. LARGE HAIL BE ALSO
BE POSSIBLE WITH THE STRONGEST OF THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE OUTLOOK AREA THIS
EVENING.

13

The radar

The North Platte radar (KLNX), 78 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cherry

When
August 19, 6:20 PM CST
Where
Cherry County, 16 mi SSE of Valentine
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.650, -100.433

Hail, Custer

When
August 19, 6:55 PM CST
Where
Custer County, 6 mi NNW of Anselmo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.700, -99.917

Hail, Rock

When
August 19, 8:10 PM CST
Where
Rock County, 4 mi N of Bassett
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.633, -99.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379348, 5379349, 5379350.